Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 21, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2020, 9:12 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2020, 9:12 PM MDT (03:12 UTC)
- Expired
- Jun 6, 2020, 10:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 9:20 PM MDT | TSTM WND GST 80 | Firesteel, SD | TIME ESTIMATED FROM RADAR. |
| Jun 6, 9:32 PM MDT | TSTM WND GST 60 | 5 S Morristown, SD | ESTIMATED 60 MPH WINDS. AN OLIVE TREE WAS BLOWN DOWN TOO. TIME ESTIMATED ON RADAR. |
| Jun 6, 9:37 PM MDT | TSTM WND GST 70 | 2 Wsw Whitlocks Bay Rec, SD | GRAVEL BEING LIFTED OFF THE ROAD BY THE WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 4:49 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
896
WUUS53 KABR 070312
SVRABR
SDC031-041-070400-
/O.NEW.KABR.SV.W.0021.200607T0312Z-200607T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
912 PM MDT Sat Jun 6 2020
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Corson County in north central South Dakota...
Dewey County in north central South Dakota...
* Until 1000 PM MDT.
* At 912 PM MDT, severe thunderstorms were located along a line
extending from 7 miles east of Glad Valley to near Green Grass to
Lake Oahe, moving north at 70 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Mclaughlin, Timber Lake, Wakpala, Mcintosh, Isabel, Morristown,
Firesteel, Watauga, Little Moreau Rec Area, Trail City, Mahto,
Swiftbird, Green Grass, Black Horse, Laplant, Kenel, Parade,
Ridgeview, Tiospaye Topa School and Swiftbird Day School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Northcentral South Dakota. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 4594 10200 4594 10050 4587 10039 4569 10031
4565 10041 4554 10049 4550 10036 4539 10028
4509 10033 4502 10028 4501 10042 4487 10039
4476 10054 4483 10069 4476 10073 4477 10093
4504 10114 4518 10149 4547 10147 4547 10200
TIME...MOT...LOC 0312Z 189DEG 62KT 4537 10163 4515 10112 4479 10085
HAIL...0.88IN
WIND...70MPH
$$
Connelly1 follow-up statement
185
WWUS53 KABR 070335
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
935 PM MDT Sat Jun 6 2020
SDC031-041-070400-
/O.CON.KABR.SV.W.0021.000000T0000Z-200607T0400Z/
Corson SD-Dewey SD-
935 PM MDT Sat Jun 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CORSON AND EASTERN DEWEY COUNTIES...
At 935 PM MDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Mcintosh to near Little Eagle to
near Lake Oahe, moving north at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mclaughlin, Timber Lake, Wakpala, Mcintosh, Watauga, Trail City,
Mahto, Swiftbird, Black Horse, Laplant, Kenel, Tiospaye Topa School,
Swiftbird Day School, Grand River Casino, northern Lake Oahe, White
Horse, Bullhead, Little Eagle, Walker and Blackfoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 10050 4587 10039 4569 10031 4565 10041
4554 10049 4550 10036 4539 10028 4509 10033
4502 10028 4501 10042 4487 10039 4476 10054
4483 10069 4476 10073 4515 10079 4552 10120
4575 10167 4594 10166
TIME...MOT...LOC 0335Z 196DEG 70KT 4605 10122 4561 10085 4500 10047
HAIL...<.75IN
WIND...60MPH
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 8:56 PM MDT, 16 minutes earlier.
Area forecast discussion, Jun 6, 8:56 PM MDT, 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 956 PM CDT Sat Jun 6 2020 .UPDATE... Issued at 946 PM CDT Sat Jun 6 2020 Two Severe Thunderstorm Watches now over the CWA...264 going until 06Z...and 265 going until 09Z. This squall line moving through the state has been a prolific wind producer, persistently generating severe thunderstorm wind gusts between 60 and 75 mph. The line of storms, itself, has been racing along at 55 to 60 mph at times. Strongly sheared environment and plenty of instability around. The near storm environment remains favorable (storm complex moving through much larger amounts of low level moist air to feed the storms within strong low/mid-level waa and upper level jet support) for this squall-line to continue generating strong wind gusts while the cold pool/shear balance remains. UPDATE Issued at 702 PM CDT Sat Jun 6 2020 See below for an aviation forecast discussion for the 00Z TAFs. Mesoscale Discussion: Severe Thunderstorm Watch 264 in effect until 06Z covers the Missouri River valley (east and west-river) counties. Watching a large and dangerous squall-line type of line of storms working out of Wyoming and western Nebraska. Lots of severe thunderstorm wind reports coming out of this large convective system. Further east, within the warm air advection/moisture advection elevating off the warm front, have already seen one very large supercellular structure going up over southeast South Dakota including some additional weaker convection over southern/southeastern portions of this CWA. Continuing to watch the severe convection into the western CWA within the next few hours, and continuing to monitor the southern/southeastern forecast zones for any additional elevated potentially strong thunderstorms. && .SHORT TERM...(This Evening through Sunday Night) Issued at 319 PM CDT Sat Jun 6 2020 Currently looking at a low pressure system over eastern Montana/Wyoming, with a warm front extending from it along the South Dakota/Nebraska border. Main challenge in the short term is severe weather chances tonight and again later in the day Sunday. Scattered showers and thunderstorms have occurred in association with a warm front across a good portion of the area today, with just a couple reports of very small hail. This activity looks to push off to the east by this evening. The bigger concern comes later tonight as a 50 to 60 knot low level jet develops in conjunction with a line of storms expected to move in from the west. Lapse rates increase to around 6.5-8 degrees C/km as well, which should aid in creating the potential for strong winds gusts with the line of storms. The best timing for this line to move through based of current CAMS looks to be between 02Z and 09Z. Things then quiet down for a bit, with more sun expected on Sunday. The warm front slides north, allowing for very warm and moist air to move into the region. Temperatures rise into the 90s with dewpoints well into the 60s, which will allow for strong instability to develop before the cold front associated with the low reaches the area. By 18Z Sunday, CAPE values in excess of 3500 J/kg will develop over the eastern CWA, then will increase to almost 5000 J/kg by late afternoon. The one hindering factor for convective development will be a bit of a CAP. but CAMS all pretty much agree that the CAP will likely break and storms will develop. Gusty winds and hail will be the main threats, but as bulk shear increases to 55 to 70 knots late in the afternoon, cannot rule out a tornado or two. These storms look to come to an end around 06Z Monday. Low temperatures tonight will range from the lower 60s northwest to the lower 70s southeast, with highs in the 90s on Sunday. Lows Sunday night will range from the upper 50s northwest to the lower 70s east Sunday night. .LONG TERM...(Monday through Saturday) Issued at 319 PM CDT Sat Jun 6 2020 The period begins on Monday with a cold front slowly moving eastward across the CWA. Convection should develop along the front during the late afternoon hours over northern Nebraska and southeast SD. Fueled by a 40 knot LLJ, these storms should progress northeast over the eastern half of the CWA Monday night into Tuesday. Training thunderstorms will be possible with locally heavy rainfall the main threat Monday night. Rainfall amounts of 1 to 3 inches could be possible. Once the front pushes east the region, the CWA will see much cooler and dry conditions. High temperatures for the rest of the work week will only reach the upper 60s, to the mid 70s. Additional showers and thunderstorms will be possible on Tuesday due to the remnants of Cristobal. High pressure should slide over the region on Friday and Saturday with dry and less windy conditions expected. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 702 PM CDT Sat Jun 6 2020 Terminals KABR,KATY,KPIR,KMBG Low level wind shear will be possible overnight, given the strong southerly winds that are forecast to persist into Sunday. Strong to severe thunderstorms are probable, including very strong winds. Storms clear off by morning to reset the atmosphere for potentially another round of strong storms on Sunday afternoon and evening. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN.*** && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Parkin LONG TERM...SD AVIATION...Dorn
Hazardous weather outlook, Jun 6, 2:42 AM MDT, 18 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 342 AM CDT Sat Jun 6 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 342 AM CDT Sat Jun 6 2020 /242 AM MDT Sat Jun 6 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A couple of rounds of thunderstorm activity expected for the region through the weekend. Initially, weak storms that are currently developing west river will move across the northern half of the state. Not anticipating widespread severe weather with this activity however. Another round of storm development is expected west river this afternoon and pushes into central South Dakota this evening and into eastern South Dakota and western Minnesota overnight. This round of storms will form in an environment that will favor strong winds and large hail, with an isolated tornado or two possible. Heavy rain potential also exists with this wave of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of storms will form in the afternoon Sunday, again with a large hail, strong wind threat, in addition to an isolated tornado or two potential. The focus for this round of storms is mainly from the James valley and points east. Heavy rain potential also exists with this wave of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:21 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 39 min |
| Jun 6, 8:24 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 51 min |
| Jun 6, 8:36 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 39 min |
| Jun 6, 8:59 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Jones, Lyman, Potter and 2 more | 46 min |
| Jun 6, 9:47 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 39 min |
| Jun 6, 9:52 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hughes, Hyde, McPherson and 3 more | 35 min |
| Jun 7, 3:47 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 43 min |
| Jun 7, 4:07 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 38 min |
| Jun 7, 4:32 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 43 min |
| Jun 7, 4:37 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 38 min |
| Jun 7, 4:49 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 41 min |
| Jun 7, 4:53 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 22 min |
| Jun 7, 5:00 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 45 min |
| Jun 7, 5:10 PM MDT | Severe Thunderstorm Warning | ABR | Jones | 35 min |
| Jun 7, 5:13 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hyde, Potter | 47 min |
| Jun 7, 5:14 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 29 min |
| Jun 7, 5:16 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 44 min |
| Jun 7, 5:22 PM MDT | Tornado Warning | ABR | Faulk | 17 min |
| Jun 7, 5:41 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 27 min |
| Jun 7, 5:46 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 44 min |
| Jun 7, 5:49 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.